DEAR DR. BLONZ: I enjoy fresh grapefruit juice in the morning with breakfast. Friends have told me that grapefruit juice interferes with the absorption of vitamins, pointing to its interference with prescription drugs as proof. I searched the web for info and found that grapefruit juice interferes with some prescription drugs, but found nothing about it interfering with vitamin absorption. I would appreciate it if you could shed some light on this issue, including whether other citrus juices act in a similar way. -- S.M., Tulsa, Oklahoma
DEAR S.M.: There is no evidence that vitamin or mineral supplements are affected by grapefruit juice in the same way it affects certain medications. However, since I have received several questions on the exact nature of the “grapefruit effect,” I want to clear up some of these issues.
The effect has to do with compounds known as furanocoumarins (fur-RAN-oh-koo-mir-inz) and their ability to inhibit the activity of certain enzymes in the body. High levels of these compounds are found in grapefruits and pomelos (genetic ancestors to grapefruit), and lesser amounts in the Seville (bitter) orange, which is often used in flavorings and orange marmalades. Relatively small amounts have been reported in limes and lemons; sweet citrus, such as oranges and tangerines, contain little, if any. In varieties that contain furanocoumarins, they will be found in both the fruit and the juice.
As you know, our bodies have systems that break down foreign substances before they can be absorbed. Consider that while medications are given for a reason, from the body’s perspective, they are foreign substances that need to be eliminated. One of the stars of the “disposal” system is the enzyme system known as cytochrome P-450 (CYP3A4), which is present in the liver -- the organ that does the majority of the breakdown. It is also found in the walls of our digestive tract, serving as a gatekeeper to limit absorption.
The bottom line is that only a portion of any medication taken orally ends up in our general circulation; this is factored into the determination of therapeutic doses. (Meds that tend to be completely destroyed must be given via other means, such as an injection, which avoids what’s referred to as “first pass metabolism.”)
The connection with grapefruit is that the furanocoumarins prevent CYP3A4 from doing its job. This can result in higher-than-desired levels of medications in the body. The levels are not only elevated, but they remain so for extended periods.
The effect was discovered by accident when grapefruit juice was used to disguise the taste of treatments used in a research study. The results did not match expectations, and it was found that the juice itself affected how the treatments were absorbed and broken down. More studies followed, leading to an understanding of how the processing of medications “handled” by CYP3A4 was changed when furanocoumarins were around. In one study, the effect was still noted 24 hours after grapefruit juice was consumed.
I encourage you to check with your pharmacist or physician to see whether any medications you are taking might be affected. But as mentioned above, there is currently no evidence that vitamins are subject to this effect.
Send questions to: “On Nutrition,” Ed Blonz, c/o Andrews McMeel Syndication, 1130 Walnut St., Kansas City, MO, 64106. Send email inquiries to email@example.com. Due to the volume of mail, personal replies cannot be provided.